Penicillin Allergy in labor! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 11-30-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 394 Times in 211 Posts
Reputation: 417
ObGyn Penicillin Allergy in labor!

A 39-year-old woman, gravida 3, para 2, at 39 weeks’ gestation comes to the labor and delivery ward with regular contractions and gush of fluid 1 hour ago. On examination she is found to have rupture of membranes and is 4 cm dilated. She is admitted to labor and delivery. Her prenatal course was significant for a 36-week vaginal culture that was positive for Group B Streptococcus (GBS) that is sensitive to clindamycin. She also has gestational diabetes that is treated with diet. She has no other medical problems and has never had surgery. She takes no medications and is allergic to penicillin. After she is admitted to the labor and delivery ward, a penicillin infusion is erroneously started. Soon thereafter, the patient develops generalized pruritus and urticaria with angioedema and difficulty breathing. Which of the following is the most appropriate next step in the management of this patient?

A. Administer diphenhydramine
B. Administer epinephrine
C. Administer magnesium sulfate
D. Intubate the patient
E. Stop the penicillin infusion
Reply With Quote Quick reply to this message



  #2  
Old 11-30-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 140 Times in 108 Posts
Reputation: 150
Default

E. Stop the penicillin infusion and B. Administer epinephrine
Reply With Quote Quick reply to this message
  #3  
Old 12-01-2011
USMLE Forums Master
 
Steps History: Step 1 Only
Posts: 537
Threads: 80
Thanked 342 Times in 138 Posts
Reputation: 374
Default

immediate next step would be

E. Stop the penicillin infusion
Reply With Quote Quick reply to this message
  #4  
Old 12-01-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 394 Times in 211 Posts
Reputation: 417
Default

The correct answer is E. Approximately 20 to 30% of all pregnant women will be found to have Group B streptococcal colonization of the vagina, perineum, or rectum. Numerous studies have shown that treatment of these women with penicillin during labor and delivery will reduce the incidence of invasive GBS disease in the newborn. Women who are Group B Streptococcus (GBS)–positive and allergic to penicillin should have sensitivity testing performed on the bacterial isolates to determine if sensitivity to clindamycin or erythromycin (the alternative agents) is present. This patient is GBS-positive and allergic to penicillin, and the GBS is sensitive to clindamycin. Therefore, she should have been treated with this drug. However, she was incorrectly treated with penicillin and now appears to be having an anaphylactic reaction. The first step in her management is to stop the penicillin infusion. While this may seem obvious, in the panic that often occurs during an anaphylactic reaction, stopping the infusion of the offending agent can sometimes be overlooked.
Administering diphenhydramine (choice A) is a correct step when treating anaphylaxis to penicillin, but it is not the most appropriate next step for this patient. The first step should be to stop the penicillin infusion before administering any medications.
Administering epinephrine (choice B) is the mainstay of treatment of an anaphylactic reaction. In the above scenario, though, first the penicillin infusion should be stopped. Epinephrine can then be administered.
Administering magnesium sulfate (choice C) would not be correct. Magnesium sulfate is used in obstetrics to prevent seizures and to stop contractions in cases of preterm labor. This patient is not having a seizure and does not have preterm labor. Treatment should be directed at her anaphylactic reaction to penicillin.
Intubating the patient (choice D) may eventually be necessary. However, the first steps that should be taken are stopping the penicillin infusion and administering epinephrine and diphenhydramine. Early in management, a person who is skilled in intubation should be notified and available in case intubation becomes necessary.
Reply With Quote Quick reply to this message
  #5  
Old 12-01-2011
qurat21's Avatar
USMLE Forums Master
 
Steps History: 1 + CK
Posts: 623
Threads: 62
Thanked 287 Times in 186 Posts
Reputation: 297
Default

stop the penicillin infusion.
Reply With Quote Quick reply to this message



Reply

Tags
Internal-Medicine-, ObGyn-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Labor Arrest at 5 CM Dilatation! step1an USMLE Step 2 CK Forum 7 08-15-2011 01:59 PM
Fetal decelaration at labor, what to do next? aksyonez USMLE Step 2 CK Forum 6 07-25-2011 12:52 AM
Egg Allergy and Immunization aghammoud85 USMLE Step 2 CK Forum 5 06-16-2011 02:07 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)